Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Countable-dimensional universal sets


Author: Roman Pol
Journal: Trans. Amer. Math. Soc. 297 (1986), 255-268
MSC: Primary 54F45; Secondary 54F65
DOI: https://doi.org/10.1090/S0002-9947-1986-0849478-7
MathSciNet review: 849478
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main results of this paper are a construction of a countable union of zero dimensional sets in the Hilbert cube whose complement does not contain any subset of finite dimension $ n \geqslant 1$ (Theorem 2.1, Corollary 2.3) and a construction of universal sets for the transfinite extension of the Menger-Urysohn inductive dimension (Theorem 2.2, Corollary 2.4).


References [Enhancements On Off] (What's this?)

  • [Bo] N. Bourbaki, Topologie générale, Chapitre 1, Hermann, Paris, 1948.
  • [En 1] R. Engelking, Dimension theory, PWN, Warszawa, 1978. MR 0482697 (58:2753b)
  • [En 2] -, Transfinite dimension, Surveys in General Topology (G. M. Reed, ed.), Academic Press, New York, 1980, pp. 131-161. MR 564101 (81g:54036)
  • [G-S] D. J. Garity and R. M. Schori, Infinite-dimensional dimension theory, preprint. MR 851201 (88a:54081)
  • [Hu 1] W. Hurewicz, Ueber unendlich-dimensionale Punktmengen, Proc. Akad. Amsterdam 31 (1928), 916-922.
  • [H-W] W. Hurewicz and H. Wallman, Dimension theory, Princeton Math. Series, vol. 4, Princeton Univ. Press, Princeton, N.J., 1941. MR 0006493 (3:312b)
  • [J-R] J. E. Jayne and C. A. Rogers, Borel isomorphisms at the first level. II, Mathematika, 26 (1979), 157-179. MR 575638 (81h:54048b)
  • [Kr] J. Krasinkiewicz, Essential mappings onto products of manifolds, preprint, August 1984. MR 925878 (89e:54071)
  • [Kn] B. Knaster, Sur les coupures biconnexes des espaces euclidiens de dimension $ n > 1$ arbitraire, Mat. Sb. 19 (1946), 9-18. MR 0017520 (8:164j)
  • [Ku] K. Kuratowski, Topology, vols. I, II, PWN, Warszawa, 1966 and 1968. MR 0217751 (36:840)
  • [Le] A. Lelek, Dimension inequalities for unions and mappings of separable metric spaces, Colloq. Math. 23 (1971), 69-91. MR 0322829 (48:1190)
  • [Lu 1] L. Luxemburg, On compactification of metric spaces with transfinite dimensions, Pacific J. Math. 101 (1982), 399-450. MR 675409 (84d:54061)
  • [Lu 2] -, On universal infinite-dimensional spaces, Fund. Math. 122 (1984), 129-147. MR 753020 (85m:54037)
  • [Ma] S. Mazurkiewicz, Sur les problèmes $ \kappa $ et $ \lambda $ de Urysohn, Fund. Math. 10 (1926), 311-319.
  • [Mo] Y. N. Moschovakis, Descriptive set theory, North-Holland, Amsterdam, 1980. MR 561709 (82e:03002)
  • [Na 1] J. Nagata, On the countable sums of zero dimensional spaces, Fund. Math. 48 (1960), 1-14. MR 0114203 (22:5028)
  • [Na 2] -, Modern dimension theory, Heldermann Verlag, Berlin, 1983. MR 715431 (84h:54033)
  • [Po 1] R. Pol, A weakly infinite-dimensional compactum which is not countable dimensional, Proc. Amer. Math. Soc. 82 (1981), 634-636. MR 614892 (82f:54059)
  • [Po 2] -, On classification of weakly infinite dimensional compacta, Fund. Math. 116 (1983), 169-188. MR 716218 (85g:54029)
  • [Ru 1] L. R. Rubin, Hereditarily strongly infinite dimensional spaces, Michigan Math. J. 27 (1980), 65-73. MR 555838 (80m:54050)
  • [Ru 2] -, Noncompact hereditarily strongly infinite dimensional spaces, Proc. Amer. Math. Soc. 79 (1980), 153-154. MR 560602 (81b:54033)
  • [Ru 3] -, Construction of hereditarily strongly infinite dimensional spaces, preprint, December 1984.
  • [R-S-W] L. R. Rubin, R. M. Schori, and J. J. Walsh, New dimension-theory technique for constructing infinite-dimensional examples, General Topology Appl. 10 (1979), 93-102. MR 519716 (80e:54049)
  • [S-W] R. M. Schori and J. J. Walsh, Examples of hereditarily strongly infinite dimensional compacta, Topology Proc. 3 (1978), 495-506. MR 540508 (80m:54051)
  • [Tu] L. Tumarkin, Concerning infinite-dimensional spaces, Proc. 1st Prague Topol. Symp. 1961, Publishing House of ČSAV, Prague, 1962, pp. 352-353. MR 0150727 (27:714)
  • [Ur] P. Urysohn, Memoire sur les multiplicités cantoriennes, Fund. Math. 7 (1925), 30-137.
  • [Wa] J. J. Walsh, Infinite dimensional compacta containing no $ n$-dimensional $ (n \geqslant 1)$ subsets, Topology 18 (1979), 91-95. MR 528239 (80e:54050)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F45, 54F65

Retrieve articles in all journals with MSC: 54F45, 54F65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0849478-7
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society